Hail, Deuel
- When
- June 30, 4:30 PM MST
- Where
- Deuel County, 4.43 mi SSW of Chappell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.040, -102.500
Scattered thunderstorms developed in the Nebraska Panhandle during the afternoon in advance of a cold front. Hail up to ping pong size fell with strong damaging wind gusts as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms developed in the Nebraska Panhandle during the afternoon in advance of a cold front. Hail up to ping pong size fell with strong damaging wind gusts as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 1:15 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 PM CDT THU JUN 30 2011 .SYNOPSIS... UPPER LOW AND ASSOCIATED PV ANOMALLY MOVING NORTHEAST ACROSS THE CENTRAL ROCKIES THIS AFTERNOON GENERATING SIGNNIFICANT ARE OF TSRA OVER CO...UT AND WY. BROAD HEIGHT FALLS ACROSS THE CENTRAL ROCKIES AND HIGH PLAINS ON MORNING UPPER AIR SOUNDINGS AS WELL. EXPECT THE UPPER LOW TO CONTINUE ITS NORTHEASTWARD MOVEMENT THOUGH WEAKENING AS IT BREAKS DOWN THE UPPER RIDGE OVER THE PLAINS. AT THE SURFACE...MIXING HAS BEEN LIMITED OVER THE CWA AS TROUGH AXIS HAS REMAINED IN PLACE ACROSS THE AREA...THEREFORE TEMPS ARE WARMING BUT SLOWER THAN ANTICIPATED. LACK OF MIXING HAS ALSO CONTRIBUTED TO HIGHER DEW POINTS IN SOUTHWEST NEB WHERE A RED FLAG WARNING IS IN PLACE THOUGH A SLOW DECREASE HAS BEEN NOTED IN THE LAST COUPLE OF HOURS. CIRRUS/SMOKE HAS ALSO LIMITED INSOLATION SOMEWHAT AS WELL. EXPECT AS CONVECTION CONTINUES TO DEVELOP/MOVE INTO THE PANHANDLE WOULD EXPECT WINDS TO COME BACK AROUND TO THE SOUTH AND INCREASE SOME IN RESPONSE. && .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... MODELS CONTINUE TO BE SIGNIFICANTLY DIFFERENT IN HOW THEY HANDLE THE AFOREMENTIONED UPPER LOW AND ASSOCIATED SHORT WAVE THROUGH THE NEXT 24 HOURS. THE NAM IS SLOWER AND GENERALLY FOLLOWED SINCE A SLOWER PROGRESSION HAS BEEN REALIZED IN THE PREVIOUS DAY. ALL MODELS BRING THE UPPER LOW INTO THE NRN STREAM AND WEAKEN IT AS IT MOVES ACROSS THE PLAINS. HOWEVER FOR TONIGHT...ML CAPE VALUES CONTINUE TO BE IMPRESSIVE DUE TO THE HIGHER SFC DEW POINTS AND AS UPPER LOW CONTINUES TO PULL NORTHEAST WILL SE TSRA DEVELOPMENT ACROSS THE WESTERN HALF OF THE CWA THROUGH THE EVENING HOURS. AN INVESTIGATION OF AREA FORECAST SOUNDINGS SUGGEST AN INVERTED-V TYPE SOUNDING PROFILE EXPECTED OVER THE PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA AND MESOANALYSIS DOWNDRAFT CAPE VALUES EXCEEDING 1500 J/KG CONFIRM THIS. SO AN EXPECTATION OF SVR WINDS GUSTS AND POTENTIALLY LARGE HAIL IS IN ORDER FOR TONIGHT...THOUGH LARGE HAIL DEVELOPMENT WILL LIKELY OCCUR EARLY IN THE TSRA LIFE CYCLE AS CAPE PROFILES IN FORECASTED SOUNDINGS SUGGEST WEAKER VERTICAL MOTIONS IN THE MID LEVELS AND 0-6KM BULK SHEAR VALUES ARE ONLY AROUND 35 KTS. WOULD EXPECT AN INCREASED COVERAGE OF TSRA TONIGHT IN WRN ZONES INITIALLY AND SPREADING INTO THE NORTHERN PORTIONS OVERNIGHT. AS THE LOW SHEARS/MOVES NORTHEAST WINDS SHIFT WILL PROGRESS SOUTHWARD AS WELL ON FRIDAY. COULD BE SOME CONVECTIVE DEVELOPMENT IN THE NORTHERN PORTION OF THE STATE FRIDAY MORNING AND EARLY AFTERNOON...BUT COVERAGE SHOULD BE LESS AS SHOULD BE THE INTENSITY. TEMPES WILL BE SIGNIFICANTLY COOLER FRIDAY BEHIND THE FRONT AND AT LEAST SOME MID LEVEL CLOUD COVER. THE NAM WOULD LEAD TO A MORE PESSIMISTIC FORECAST WITH ITS SLOWER MOVEMENT...BUT TYPICALLY SOUTHWARD EXTENSION OF CONVECTION IN A POST-FRONTAL ENVIRONMENT IS OVERDONE...SO STAYED WITH LIMITED CHANCES OF PRECIPITATION IN THE SOUTH. THE SIGNIFICANT DIFFERENCE IN HOW THE MODELS HANDLE THE UPPER LOW AND ASSOCIATED COLD FRONT AFFECT THE WEEKEND FORECAST AS WELL. THE NAM DROPS THE FRONT MUCH FURTHER SOUTHWARD AS WOULD BE EXPECTED IN A SLOWER SOLUTION. HOWEVER FEEL THAT IT MAY BE TOO FAR SOUTH GIVEN STRENGTH OF UPPER RISGE AND TIME OF YEAR. THE FORECAST THEN STRAYS FROM THE NAM AND LEANS MORE TWD THE GFS/GEM/ECMWF/UKMET WHICH WOULD SUGGEST THE FRONT WILL PROGRESS BACK NORTHWARD SATURDAY ALLOWING FOR AN INCREASE POTENTIAL IN TSRA DEVELOPMENT. IF THIS HOLDS TRUE...SVR THUNDERSTORMS WILL BE POSSIBLE BUT AS IS TYPICAL THIS TIME OF YEAR DETAILS ARE HARD TO PIN DOWN. IN ADDITION...A RETURN TO ZONAL FLOW ALOFT WOULD MEAN TIMING OF SUBTLE SHORT WAVES WILL BE DIFFICULT. GENERALLY HAVE GONE WITH A TYPICAL DIURNAL TREND AND TEMPS NEAR SEASONAL THROUGH THE WEEKEND. .LONG TERM (SUNDAY THROUGH THURSDAY)... UPPER LEVEL RIDGE OF HIGH PRESSURE WILL SLOWLY RETROGRADE TO THE WEST ACROSS THE SOUTHERN PLAINS...AND BY MIDWEEK BE CENTERED ACROSS THE DESERT SOUTHWEST. APPEARS TO BE A TYPICAL MONSOON PATTERN SET UP BY MIDWEEK...WITH OUR AREA IN A NORTHWEST FLOW ALOFT TO THE NORTHEAST OF THE DESERT SOUTHWEST UPPER RIDGE. THIS NORTHWEST FLOW WILL BE ATOP A SOUTHEAST MOIST FLOW AT THE SURFACE...AND COULD BE A SET UP FOR SLOW MOVING SOUTHEAST BOUND SUPERCELLS. THIS IS AGAIN TYPICAL FOR JULY. NO WIDESPREAD PRECIP IS EXPECTED...BUT AT LEAST ISOLATED LATE AFTERNOON AND NIGHTTIME TSTMS ARE POSSIBLE TUESDAY NIGHT AND BEYOND. SUNDAY AND THE 4TH OF JULY WILL BE QUITE WARM /HIGHS 88 TO 98 DEGREES/ AS A STATIONARY FRONT WILL REMAIN WELL TO OUR NORTH. THE FRONT WILL SETTLE SOUTH TUESDAY AND BEYOND...WITH HIGHS COOLING BACK INTO THE 80S TO NEAR 90. THE FRONT MAY ALSO SERVE AS A FOCUS FOR TSTM DEVELOPMENT AND SLIGHT CHANCES WILL BE MAINTAINED THIS FORECAST. && .HYDROLOGY... FLOOD WARNINGS CONTINUE FOR THE NORTH PLATTE AND PLATTE RIVER. RIVER LEVELS WILL HOLD STEADY OR SLOWLY FALL THE NEXT FEW DAYS. RIVER LEVELS ARE ALSO RECEDING ON THE ELKHORN IN HOLT COUNTY. FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR THE ELKHORN THIS AFTERNOON. && .AVIATION... VFR CONDITIONS ARE TO BE EXPECTED FOR THE MOST PART...THOUGH TSRA DEVELOPMENT IN THE KVTN AREA IS TO BE EXPECTED THROUGH EARLY MORNING. BIGGEST CONCERN WITH TSRA WOULD BE HIGH WIND GUSTS AND WILL BE REFINED IN LATER FORECASTS. COVERAGE OF TSRA IN THE KLBF AREA WILL BE LIMITED AND CONFIDENCE IS NOT HIGH THAT TSRA WILL MAKE IT THAT FAR EAST. THEREFORE ONLY CB WAS INCLUDED AT KLBF. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && EXTENDED...TAYLOR SHORT TERM/AVIATION...JWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 450 PM CDT THU JUN 30 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-012200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 450 PM CDT THU JUN 30 2011 /350 PM MDT THU JUN 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. SCATTERED SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WIND AND PERHAPS SOME HAIL TO THE SIZE OF QUARTERS...WILL BE POSSIBLE ALONG AND WEST OF A SPRINGVIEW TO HAYES CENTER LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT AND SATURDAY AS A STATIONARY FRONT STALLS OUT ACROSS THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ALONG AND WEST OF A SPRINGVIEW TO HAYES CENTER LINE THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
12 thunderstorm wind, 10 hail. Local standard time, as filed.
Spotter estimated winds to 60 mph.
Winds gusted to approximately 50 mph as the storm passed.
Public estimated winds to 52 knots.
A full grown pine tree was uprooted and fell on a house. A small shed was destroyed with pieces littered across the yard.
Spotter estimated winds to 61 knots.
Spotter estimated winds to 52 knots.
Public estimated wind gusts to 80 mph with significant damage to trees and structures. Part of the roof was torn off the house with a 20 by 40 foot wooden structure destroyed.
Spotter estimated winds to 56 knots.
Public reported winds to 52 knots.
Public estimated winds gusted to 80 mph for up to 45 minutes. Power lines were down in the Nenzel area.
ASOS measure winds to 63 knots.
Public estimated winds to 56 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325944, 325946, 325953, 325947, 325948, 325949, 325955, 325952, 325956, 325957, 325962, 326067, 325958, 326051, 326049, 326066, 326050, 325960, 326052, 326059, 326053, 326054.